Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 225, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 21, 2001, 8:45 PM CDT for Sheridan County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 21, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Aug 21, 2001, 9:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sheridan County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:48 PM CDT | Hail 0.75 | Goodrich, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2988 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
546
WUUS53 KBIS 220151
SVRBIS
NDC083-220245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 945 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF GOODRICH TO
NEAR MERCER...OR FROM 50 MILES NORTHEAST OF BISMARCK TO 70 MILES
NORTHEAST OF BISMARCK...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MCCLUSKY AT 905 PM CDT
DENHOFF AT 920 PM CDT
GOODRICH AT 935 PM CDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4778 10008 4766 10059 4734 10068 4742 10006
4777 10005What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:15 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 21, 3:15 PM CDT, 5 hours 30 minutes before
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
In the hours before
Local storm report, Aug 21, 5:16 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT TUE AUG 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM WHITE EARTH ND .75 INCH HAIL
08/21/01 MOUNTRAIL REPORTED BY STORM
SPOTTER.Local storm report, Aug 21, 7:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE AUG 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM 7 S SAWYER ND .88 INCH HAIL
08/21/01 WARD REPORTED BY PUBLIC.
0651 PM 3 W VELVA ND 1 INCH HAIL
08/21/01 MCHENRY REPORTED BY STORM
SPOTTER.
0655 PM SAWYER ND .75 INCH HAIL
08/21/01 WARD REPORTED BY STORM
SPOTTER.Local storm report, Aug 21, 7:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 PM CDT TUE AUG 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 7 N MAX ND .75 INCH HAIL
08/21/01 WARD REPORTED BY STORM
SPOTTER.
0726 PM MAX ND 1 INCH HAIL
08/21/01 MCLEAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:00 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.